Bet you’re wondering “Now why don’t she write?” (obscure reference to Dances with Wolves…)
Well, because it’s been a really excruciatingly painful, odd, weird, interesting, frightening, and ultimately enlightening, month.
I managed not to die of an aneurysm. Not to have a stroke. And not to have a heart attack.
I figured out what was causing most of my headache/migraine pain – after seeing three doctors who couldn’t figure it out, and likely in the nick of time right before I did have an aneurysm, stroke, or heart attack.
I’m not sure if there’s permanent heart damage yet.
As brief an explanation as I can come up with:
I started taking a little bitty yellow pill called florinef after being diagnosed with Neurally Mediated Hypotension, which is now apparently called POTS (Postural Orthostatic Tachycardia Syndrome) in about 1999, at John Hopkins. And I’ve been taking the little innocuous looking pill ever since.
POTS is essentially a situation where the body does not make enough blood, so you have low blood volume. The heart is supposed to respond when you stand up from a laying or sitting down position by increasing the circulation so it doesn’t pool in your lower body. If you don’t have enough blood, the body can’t respond fast enough, and you get dizzy, light headed, or can even pass out when you get up, or if you have to stand for a long time. It also contributes to fatigue, and is common in folks like me who have CFS (Chronic Fatigue Syndrome).
Florinef fixes the problem by making the body hold onto sodium (salt) at the expense of losing potassium, so you also have to take a potassium supplement. Florinef is officially a corticosteroid, but does not work like other steroids that reduce inflammation.
Apparently, at some point in the last year or so, when the migraines & bad headaches became first a couple days a week, then every day, then pretty much constant, I went into “remission” of the POTS. In other words, my body started to make enough blood, or possibly, as part of the aging process I started developing high blood pressure, so the POTS no longer mattered.
My docs put me on meds for high BP, but I continued to take the florinef. No, that doesn’t make much sense, but the florinef was to increase blood volume, not blood pressure. My BP usually measured over the last six months in the good to a little high range. But, as I decreased the amount of methadone I take (at 5mg and lowering it to 2.5mg right now!), things started to get wacky, because methadone, like all narcotics, lowers the blood pressure.
So, two things happened at the same time, I think – I went into remission of the POTS, and the methadone stopped keeping my BP under control.
As a result, the headaches got worse… and worse… and worse… until one Saturday a couple weeks ago, when I was laying in bed trying not to scream because it felt simultaneously like someone was hammering nails into my head, and like my head was going to explode. The blood was pounding in my ears, and in the occipital groove in the back of the head. Suddenly it came to me that the problem was the florinef, and I staggered into the office to look up florinef online.
I found that florinef can cause “increased intercranial pressure” as well as headaches, and the “professional” version of the prescribing info stated that “severe headaches” could be a medical emergency, and it could also cause an enlarged heart due to the heart, being a muscle, having to work so damn hard if there’s too much blood, and muscles get bigger the harder they work.
I stopped the florinef. Immediately. And, slowly, the headaches have gotten better… and better… and better…
However, it’s not recommended to stop florinef suddenly, so I have been taking about a quarter of one every few days.
I’m pretty sure, given what I’ve learned about the body in the last two weeks, how it regulates blood pressure, etc., that I was very, very close to getting an aneurysm, or having a stroke.
Now the question is… do I have an enlarged heart?
It feels like I do. Because when I lay on my left side, I can feel the action of my heart like never before – feel each chamber as it contracts, feel the blood flowing through the big arteries in my chest. And you are not supposed to be able to feel that. It’s also hurt a little, mostly right after I stopped the florinef, but occasionally still, it’ll be a bit uncomfortable with every beat, for a while.
I have learned that an enlarged heart will go back to normal once the conditions causing it to enlarge are taken care of. And my BP and pulse rate are good now, in the low to perfect range, and I’m still taking my high BP meds.
I’ve also learned that it takes time – weeks, sometimes months – for blood pressure to stabilize. And sometimes years for an enlarged heart to return to normal.
Should I go to my cardiologist, who I haven’t seen in almost ten years?
Probably. But I’ve lost a lot of my faith in doctors. My doctors didn’t know that methadone causes your periods to stop, so for five years I worried about why I wasn’t having periods. The didn’t know that both Lyrica and Neurontin can cause incontinence when taken in higher doses. And apparently, they didn’t know florinef can kill you if you take it when you don’t need it. Granted, florinef is not something that’s prescribed very much, and they really don’t know too much about how it does what it does, but still… severe headaches and increased intercranial pressure and enlarged heart as side effects and no one, not my rheumatologist, neurologist, or PCP thought of that when I started with these migraines and told them I’d had a headache constantly since January?
I do plan on seeing my PCP (primary care practitioner) soon, and explaining all this to her. She’s very open to learning new things. And I think she’ll likely order some heart tests. And, I also am scheduled to see my neurologist, who is really the one who should have known this, and she’s going to do some nerve blocks to see if we can get the remaining headache gone. And maybe some trigger point injections.
But my plan, come what may, is to get off as much of everything as I can.
If one little bitty yellow pill can come that close to killing me, what’s the rest doing that I don’t know about?